I blame it on the neurologist.
I went cold turkey on my pain meds about a week ago.
When the neurologist told me (through a medical assistant) not to come back to see her until I'd been off narcotics for 30 days, my first reaction was anger. Yes, I understand that pain meds can contribute to my overwhelming fatigue. But it's not like I'm taking them because they taste like chocolate. I take them because I hurt, and my belief is that whenever we figure out how to treat what's causing my overall health issues, including the pain, then the fatigue will go away too.
But then I talked to my internist, who, btw, is amazingly supportive and empathetic, and I think she wishes she could cure me even more than I wish she could cure me. And she conceded that yes, cravings for narcotics can cause all of the symptoms I have, essentially -- not just the fatigue, but also the pain, the fevers, the hot and cold flashes, the general feeling of malaise, and more.
So I cut back, and cut back, and cut back. And did some research online about narcotics addictions and withdrawal, and even took an online quiz to see if I was an addict. (Fwiw, I scored one point out of a possible 15, putting me squarely in the 0-3 category that was defined as probably not addicted but talk to your doctor anyway. I got the one point for agreeing that taking narcotics affects my ability to do certain activities, which for me mostly involves my inability or unwillingness to drive if I've taken any pain meds.)
Of course, my fall on Thanksgiving day meant that I took some more pain meds that day and the next.
But I've pretty much been "clean and sober" since then.
And in some ways it's not as bad as I feared it would be. But I also have only left the house twice in the past week, including my visit to my internist on Thursday.
It's funny the way there's a distinct difference between my knee pain from the fall and my more diffuse joint pain. The knee pain is bad, particularly if I don't keep it elevated and/or try to walk much on it. But, as always, it's really the chest pain (costochondritis) that kills me and makes me want to take something, anything, that might relieve just a little of it. At its worst, it makes me feel like I'm in a bad vampire movie and someone's putting a huge wooden stake through my chest.
So I saw my internist on Thursday and told her what I'd done regarding quitting the pain meds, particularly since I'd done it without tapering as much as I should have. The problem is I can't tell if I'm going through physical withdrawal from the narcotics, or if I'm actually ill and in pain and the narcotics were helping but now they're gone.
She voted for actually being ill and in pain, but agreed it wouldn't hurt anything (except me!) to wait it out at this point, if I can stand it, and see how, if at all, I feel differently once they're completely out of my system, which she said shouldn't take more than a couple weeks total since I was on short-acting narcotics.
The other main problem I'm having is that even though I'm exhausted, I can't sleep. I just can't get comfortable because I hurt in too many places and it's so hard to find a position I can relax in. And even once I do fall asleep, I wake up frequently and have trouble falling back to sleep again. I've been reluctant to take sleep aids, including Benedryl, because I figure if I'm developing an addictive personality, I don't want to transfer my addiction to sleeping pills or anything.
So there you go, my current crisis. :)
Certainly it's hard to argue that it's a mistake to put myself through this if it turns out that it was actually an addiction to the pain meds that was prolonging my illness. But if my doctor, who monitors my usage of pain meds, and I really don't think I'm abusing them, is it really worth the extra stress on myself and my family? Because it is stressful -- I'm cranky and emotional when I'm tired and hurting. And it's definitely worse than it was on the pain meds, so it feels like they were helping me have more of a life than I'm currently having.
So we'll see.
Happy St Patrick's Day - This song always brings a tear to my eye... May God give you... For every storm, a rainbow, For every tear, a smile, For every care, a promise, And a b...
7 months ago